Medical Questions > Mental Health > Bipolar Disorder Forum

Abilify dose reduction and manic symptoms

User Profile
Hello, and thank you for reading this. I will get right to the point. I am a 44 year old Bipolar I, and was diagnosed back in September, 2002. I probably have been Bipolar most of my life. I have been seeing my current Psychiatrist for a little over a year now, and at the time I first started seeing him, I was taking Abilify 30mg in the morning, and Seroquel 50mg at bedtime. He started me on Lithium, and my current dose is 1200mg at bedtime. We discontinued the Seroquel, and started a slow and progressive decrease in the Abilify, with the end goal of discontinuing it. The decrease has taken place over a period of about 8 months. I am currently taking 3mg. Back in the middle of July, I started noticing manic-type symptoms of decreased need for sleep, hypersexuality, agitation, irritability, wanting to spend money, coming up with big plans, racing thoughts, taking risks (like while driving), and no appetite. There hasn't been any psychosis. I have been hospitalized for mania twice, and this episode is starting out similar to those. I am wondering if I have reached my "threshold" with the Abilify, or could it possibly be unrelated to the reduction of the medication.

Again, thank you so much for taking the time to read this.
Did you find this post helpful?
|

User Profile
replied September 3rd, 2009
Update:

I saw my psychiatrist on Sept. 1, and he raised my Lithium to 1500mg, and the Abilify to 5mg. I haven't noticed a difference yet, but I am hopeful.
|
Did you find this post helpful?

User Profile
replied September 25th, 2009
Update:

Had my lithium level done on 8 Sep 09, and it was 1.6. Saw my psychiatrist on 16 Sep 09, and he lowered my Lithium back to 1200mg. He raised the Abilify to 15mg. (All that hard work, down the drain - lol).
|
Did you find this post helpful?

User Profile
replied September 25th, 2009
Update:

Had my lithium level done on 8 Sep 09, and it was 1.6. Saw my psychiatrist on 16 Sep 09, and he lowered my Lithium back to 1200mg. He raised the Abilify to 15mg. (All that hard work, down the drain - lol).
|
Did you find this post helpful?

User Profile
replied October 2nd, 2009
Saw my Psychiatrist again on 30 Sep 2009. I asked him about the threshold of Abilify. He told me that with Bipolar Disorder, it is viewed as being stable or unstable, and the medications are trial and error. He said that it is not like someone on an anti-depressant where they need a certain level of medication in their system to be asymptomatic.
|
Did you find this post helpful?
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...